Democratic Underground Latest Greatest Lobby Journals Search Options Help Login
Google

Diabetics - if you forget to take your insulin before a meal, what happens?

Printer-friendly format Printer-friendly format
Printer-friendly format Email this thread to a friend
Printer-friendly format Bookmark this thread
Home » Discuss » DU Groups » Health & Disability » Chronic Health Conditions Discussion and Support Group Donate to DU
 
Deja Q Donating Member (1000+ posts) Send PM | Profile | Ignore Sat Jan-27-07 01:43 PM
Original message
Diabetics - if you forget to take your insulin before a meal, what happens?
I have a feeling I know, but I hope you don't mind me asking... thanks!
Refresh | 0 Recommendations Printer Friendly | Permalink | Reply | Top
Warpy Donating Member (1000+ posts) Send PM | Profile | Ignore Sat Jan-27-07 05:04 PM
Response to Original message
1. Depends on the type of insulin and whether it's forgotten completely
Edited on Sat Jan-27-07 05:06 PM by Warpy
or just delayed until the person goes "oops!" slaps his or her forehead, checks that sugar and acts accordingly. If his/her physician hasn't ordered a sliding scale of regular insulin for times like this, then the physician needs to be called ASAP.

If it's a mixture of short and long acting insulins and just delayed until after the meal or even a couple of hours later, there will be a spike in blood sugar. Short acting insulin kicks in about 15 minutes after the needle goes in, so it starts to act as the first bites of food are starting to hit bottom. About the time its peak is over, the longer acting insulin kicks in.

If the dose was missed completely, then the blood sugar might be high enough to require a call to the doctor, sliding scale or not.

There are other insulins, some with a very long period of time between onset and peak. If that is taken late as a result of an "oops!" and a head slap, it generally doesn't mean a whole lot, since the last dose is still having an effect on blood sugar.

Too little insulin isn't generally as dangerous as too much insulin. Extremely high blood sugars are unpleasant enough that the diabetic will call that doctor. Insulin shock may render him/her incapable of doing so.

In any case, when in doubt, CALL THAT DOCTOR! High and low blood sugars are nothing to play around with. Both will cause damage to body systems.
Printer Friendly | Permalink | Reply | Top
 
Deja Q Donating Member (1000+ posts) Send PM | Profile | Ignore Sun Jan-28-07 10:40 AM
Response to Reply #1
2. I'm not diabetic yet, but I am becoming increasingly sensitive to food, or lack thereof...
The moment I get "that" headache, if I start to eat (and I will NOT eat sugars anymore :cry:, I'm trying to get rid of 30lbs of blubber) I'll feel better, but then I feel a different weird headache that abates for a while.

But the 'after' one is far preferable to the 'before' one, which due to my stupidity last June nearly had me falling unconscious in the car.
Printer Friendly | Permalink | Reply | Top
 
DU AdBot (1000+ posts) Click to send private message to this author Click to view 
this author's profile Click to add 
this author to your buddy list Click to add 
this author to your Ignore list Mon Jul 14th 2014, 10:21 AM
Response to Original message
Advertisements [?]
 Top

Home » Discuss » DU Groups » Health & Disability » Chronic Health Conditions Discussion and Support Group Donate to DU

Powered by DCForum+ Version 1.1 Copyright 1997-2002 DCScripts.com
Software has been extensively modified by the DU administrators


Important Notices: By participating on this discussion board, visitors agree to abide by the rules outlined on our Rules page. Messages posted on the Democratic Underground Discussion Forums are the opinions of the individuals who post them, and do not necessarily represent the opinions of Democratic Underground, LLC.

Home  |  Discussion Forums  |  Journals |  Store  |  Donate

About DU  |  Contact Us  |  Privacy Policy

Got a message for Democratic Underground? Click here to send us a message.

© 2001 - 2011 Democratic Underground, LLC